Skip to Accessibility Tools Skip to Content Skip to Footer

Triptan Allergies: Fact or Fiction?

I have used all triptans extensively over 25 years since Imitrex (sumatriptan) debut in the early 1990’s both as a patient and physician. I also participated in the half of the clinical trials. So I think I am qualified to safely say that this class of drugs has never been considered to be prone to cause allergic reactions. So why the sudden concern and /or apparent increase in allergic reactions to this class?

Is there truth to this?

Let’s examine what we know.

Imitrex is the only triptan which has a sulfa component of which there are many people with this allergy including myself. Despite this fact, having a sulfa allergy has never been a deterrent for its use in my field. Neither have pharmacists ever mentioned any problems or contraindications, as they do for many other drugs I have used.

Side effects of triptans:

  • Flushing sensation
  • Chest tightness
  • Tingling sensation
  • Nausea
  • Tightness of throat
  • Skin reaction if injection given
  • Palpitations

Potential for misconstrued allergic reaction

All of these can be misconstrued as an ‘allergic reaction’ to the untrained eye (happens more often than not). The key is that it happens to all people taking these drugs to some degree. However, these are all common side effects which subside readily in most people with symptoms dissipating within an hour (usually much quicker). In my experience, Imitrex appears to have more pronounced side effects particularly if injected or at doses higher than 50mg. Even though there is a relative contraindication for combining MAO inhibitors (e.g. Azilect) or SSRI’s (e.g. Lexapro), I take both without problems and have had many patients on dual drug combination without incident.

The thing that can make triptans dangerous to use is actually the history of the patient like having uncontrolled blood pressure, hemiplegia, brainstem migraines with a speech impediment, cardiac problems, and strokes.

Possible explanations for allergic reaction

As opposed to a side effect which happens to all people, an allergic reaction happens to only a few –mounting an immune response. Aside from the above-mentioned symptoms, patients can have a fever, elevated white blood cell count and other abnormal blood work, as well as swelling. The only incident I have witnessed was in my own child when her brand name Maxalt was changed to generic. She suffered a ‘hypersensitivity reaction’ which is an exaggerated response or the opposite of what is expected. Usually, this kind of reaction is seen with histamines especially in children. The increase in the occurrence of hypersensitivities and perhaps actual allergies could be due to the common usage of generic substitutes.

Generic drugs only have to have the desired active drug within 20% (more or less) of the variation which means that you may get a drug that is only 80% effective or 120% at higher increased risk for more profound side effects. In my case, the generic was less effective than the brand. Instead of one tablet breaking my headache it took 2-3 tablets for the same type of headache. Besides variation in the percentage of active compound, the other chemicals which make up the drug can vary widely from manufacturer to manufacturer because generic drugs are not scrutinized by FDA – many of whom come from outside of the US. This can cause a potential host of allergic reactions when other ingredients are added to the mix. Personally, out of companies which produce generic drugs, I’ve found Teva is by far the most consistent from batch to batch.

Bottom line

Allergic reactions are extremely rare with this class even with sulfa component. If there is a problem, it’s most likely due to other components of generic products in which case changing to a different generic or different brand could resolve the problem. If a true reaction exists, consider using alternative treatments such as Botox. I find that taking nasal spray lessens side effects of tingling sensations and tightness in the throat and chest while these symptoms are worse with injections/and with sumatriptan.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • grumpymiggy
    5 months ago

    So, I saw this new neurologist a few weeks ago, and explained to him how Triptans were helping me. I live in Germany where a lot of triptans are sold over the counter. I take up to 8 a month in case of attack, and he was mortified with that fact. He told me to cease use of all triptans immediately because he said some of his patients had brain seizure using them ?!
    Anyone knows anything about that …? Is it possible that a well-educated specialist could misread datas and wrongly accuse triptans, or would not take in account possible allergies of those patients to triptans in his understanding of the risks?
    All the other neurologist, gp, nurses and pharmacists I had met previously about my migraines recommended triptans. So I’m confused here, and without treatment.

  • TaylormadenWV
    1 year ago

    I have a documented allergy to sulfa drugs but have never had a problem with triptans. I can, however, attest to the varied efficacy of generic triptans. Most of the generic pills simply don’t work all that well even after 2 pills and will usually result in flushing, increased nausea, and palpitations. I attributed the flushing and palpitations to menopause and the increased nausea to the migraine headaches.

  • maria.deleon moderator author
    1 year ago

    TaylormadenWV, thanks for your comments. I agree that generics simply do not work as well. I have had similar experience as you. For over 20years I had taken brand name always getting rid of headache with a single dose when started generic takes 2-3 doses to get rid same type of headache. My daughter had more issues like palpitations when changed to generic …Maria de León / moderator/ author/ patient advocate

  • lkamp
    1 year ago

    I definitely disagree. I took a dose of imitrex in the 90’s shortly after it came out.
    I became partially paralyzed. The pain was the worse I ever felt. And it took hours to wear off.

  • maria.deleon moderator author
    1 year ago

    lkamp…wow! that must have been terrifying. I have never heard or seen this in my years of treating patients. it is common however especially with imitrex and imitrex injection ( can be seen in all triptans) for headache pain to worsen before it gets better- many people do experience this but not considered an allergic reaction. do you have hemiplegic migraines? has this happened with any other triptans? thanks for sharing your experience. i have had one hemiplegic migraine in my life and i know how scary it can be. Maria De Leon/author/moderator/ patient advocate

  • Poll